Louisiana, 2018

Damaging Wind in Louisiana, July 23, 2018

July 23, 2018 · NWS LCH · 1 event in 1 county or zone

A thunderstorm produced wind damage near Avery Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A thunderstorm produced wind damage near Avery Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 2:06 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 23, 2:06 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
306 PM CDT Mon Jul 23 2018

.DISCUSSION...
Under mostly sunny skies this afternoon temperatures are running
in the mid to upper 90s. As a result the heat index ranges from
105 to 110 degrees across southeast Texas and southern Louisiana.
Today saw some storms over south central Louisiana in the vicinity
of a weak boundary that is expected to move into the coastal wtrs
drg the evening hours. Storms are expected to cont in the cstl
wtrs through sunrise. Mrng lows tmrw to start out in the mid 70s
which will be about a five degree drop from this mrng lows.

The dew points are expected to pull back a bit along with temps
tmrw aftn. As a result... even with mostly sunny skies the heat
index is only expected to range from 100 to 104 degrees drg the
aftn... a bit of a break.

Upper level high pressure ridging across our area will continue to
hang tough even as it slowly continues to retrogress towards the
west. Heat Indices will remain low enough not to have any heat
advisories for the remainder of the week as dewpoints remain low
enough thanks to the Gulf moisture being cut off as light northerly
flow continues with a southerly shift by Friday. Rain chances will
be low through Friday. Over the weekend...southerly flow will bring
in moisture at the surface with upper level troughing developing
across the area as a strong upper level trough digs in across the
eastern United States. As pressure heights begin to fall...clouds
and rain will begin to affect south central Louisiana initially and
the rest of the area by Monday. Temperatures will remain  through
the weekend before we then begin to tapering back of high
temperatures next Monday as clouds and rain increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  94  71  96 /  10  10  10   0
LCH  75  93  73  96 /  20  10  10   0
LFT  74  93  72  96 /  30  10  10   0
BPT  78  94  76  96 /  20  20  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory until 8 PM CDT this evening for LAZ027>033-041>045-
     052>055-073-074.

TX...Heat Advisory until 8 PM CDT this evening for TXZ180-201-215-216-
     259>262.

GM...Small Craft Advisory until 7 PM CDT this evening for GMZ450-452-
     455-470-472-475.

&&

Kuyper/ Navejar
Hazardous weather outlook, Jul 23, 1:58 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
258 PM CDT Mon Jul 23 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
242000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
258 PM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
There is a threat for thunderstorms over south central Louisiana
this evening as a weak boundary moves into the coastal waters.
Some of these storms may become strong with numerous cloud to
ground lightning... strong gusty winds and heavy rainfall.
Otherwise... southern Louisiana will have a chance for some
showers or thunderstorms during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Lower relative humidities behind the cool front expected for
Tuesday and Wednesday, along with slightly lower high temperatures.
By Thursday, the mid to upper high pressure ridge will build back
over the southern U.S. Thus, expect a return to mid to upper 90s
for highs, and mid to upper 70s for lows through the weekend. Rain
chances will remain low with slightly higher pops over south
central Louisiana on Sunday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-242000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
258 PM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
A weak system is expected to move into the coastal waters with the
wind field relaxing. Seas are expected to fall through the overnight
hours with a chance for some storms during this period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will be a chance for storms tomorrow mainly in the offshore
waters. Otherwise... offshore winds 10 to 15 knots and seas two
to three feet.

Light winds expected Wednesday and Thursday, becoming more southerly
by Friday into the weekend as the more typical high pressure ridges
across the Gulf.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 23, 5:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
618 PM CDT MON JUL 23 2018

LAZ043-044-052-232345-
Acadia LA-Lafayette LA-Vermilion LA-
618 PM CDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAFAYETTE...CENTRAL
ACADIA AND NORTHEASTERN VERMILION PARISHES UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crowley, moving south at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crowley, Rayne, Kaplan, Iota, Gueydan, Morse, Riceville, Meaux,
Mowata, Wright, Maxie, Indian Bayou, Egan, Lyons Point, Estherwood
and Midland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3042 9255 3045 9243 3002 9212 2993 9250
TIME...MOT...LOC 2318Z 339DEG 30KT 3026 9242

Jones
Special weather statement, Jul 23, 5:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
645 PM CDT MON JUL 23 2018

LAZ052>054-240030-
Iberia LA-Vermilion LA-St. Mary LA-
645 PM CDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA AND EAST
CENTRAL VERMILION PARISHES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson Island, or near Avery Island, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Iberia, Abbeville, Avery Island, Delcambre, Coteau, Acadiana
Regional Airport, Jefferson Island, Lydia and Weeks Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2975 9183 2975 9188 2980 9185 2978 9183
      2982 9182 2984 9188 2981 9192 2983 9197
      2979 9198 2978 9204 3005 9202 3003 9197
      3005 9196 3005 9181 2977 9175 2976 9177
      2975 9174 2974 9178
TIME...MOT...LOC 2344Z 357DEG 12KT 2998 9191

13
Special weather statement, Jul 23, 5:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
647 PM CDT MON JUL 23 2018

LAZ054-240030-
St. Mary LA-
647 PM CDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. MARY PARISH UNTIL 730
PM CDT...

At 646 PM CDT, Doppler radar was tracking two strong thunderstorms,
one over Glencoe, or 9 miles south of Jeanerette, and another
just north of Burns Point.  Each was moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burns Point, Ellerslie, Cote Blanche Island and Glencoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2952 9143 2955 9140 2956 9141 2952 9155
      2955 9152 2963 9155 2963 9166 2965 9163
      2970 9163 2975 9160 2976 9162 2976 9170
      2975 9170 2975 9175 2973 9182 2978 9180
      2986 9170 2965 9136 2952 9140 2951 9140
TIME...MOT...LOC 2346Z 004DEG 13KT 2979 9170

13

The radar

The Lake Charles radar (KLCH), 126 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Iberia

When
July 23, 5:50 PM CST
Where
Iberia County, 1.38 mi WSW of Derouen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.960, -91.920

A carport was ripped from a home on Rosemary Road near Avery Island during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774211.